Thunderstorm Wind, Cochise
- When
- August 19, 5:00 PM MST
- Where
- Cochise County, 1.38 mi S of (Dug)bisbee Douglas
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.450, -109.600
A mid level trough approached from the northeast and acted on attendant moisture to produce thunderstorms, flash flooding and damaging winds across eastern and central Pima County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A mid level trough approached from the northeast and acted on attendant moisture to produce thunderstorms, flash flooding and damaging winds across eastern and central Pima County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:10 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST SUN AUG 19 2012 .SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. DAYTIME TEMPERATURES WILL AVERAGE A FEW DEGREES BELOW NORMAL THROUGH MIDWEEK FOLLOWED BY A WARMING TREND BY THE WEEKEND. && .DISCUSSION...AMPLE MOISTURE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SE AZ INTO THIS EVENING. HAVE FAVORED THE UNIV OF AZ WRF-GFS SOLUTION INTO MONDAY GIVEN ITS PERFORMANCE DURING THE EARLY PORTION OF THE FORECAST PERIOD. AT ANY RATE... THE FAVORED AREAS FOR SHOWERS/TSTMS THE REST OF THIS AFTERNOON IS PROGGED TO BE FROM JUST SOUTH OF TUCSON SWD ACROSS MUCH OF SANTA CRUZ COUNTY...AS WELL AS NEAR THE NEW MEXICO BORDER. SHOWERS/TSTMS ARE THEN PROGGED TO MOVE WWD INTO THE TOHONO O'ODHAM NATION AND SRN PINAL COUNTY THIS EVENING. THE BULK OF SHOWERS/TSTMS WILL END LATE TONIGHT FOLLOWED BY DECREASING CLOUDINESS. MON...HIGH PRESSURE ALOFT TO BE CENTERED OVER CENTRAL AZ. APPEARS MARKEDLY LESS CONVECTIVE ACTIVITY MON AFTERNOON AND MON EVENING. FOR NOW HAVE MAINTAINED CHANCE-CATEGORY POPS MAINLY EAST AND SOUTH OF TUCSON WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA COUNTY. TUE-WED...UPPER HIGH TO BECOME POSITIONED OVER SWRN NEW MEXICO/NRN CHIHUAHUA. UPPER DISTURBANCE TO MOVE NWD ACROSS SE AZ TUE NIGHT... THEN SYSTEM TO PHASE WITH SHORTWAVE TROUGH MOVING EWD ACROSS THE GREAT BASIN AND EVENTUALLY INTO THE CENTRAL ROCKIES. HAVE TRENDED POPS UPWARD PARTICULARLY TUE NIGHT AND WED. AT THIS TIME APPEARS TO BE SOMEWHAT OF AN INCREASED RISK FOR SEVERE TSTMS WED. THUR...UPPER HIGH TO BE SUPPRESSED SOUTH OF THE AREA IN RESPONSE TO SHORTWAVE TROUGH MOVING EWD INTO THE CENTRAL ROCKIES. STILL ENOUGH MOISTURE TO JUSTIFY A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. FRI-SUN...GRADUAL DRYING TREND IS PROGGED TO OCCUR THIS PERIOD. HAVE TRENDED POPS DOWNWARD PARTICULARLY SAT-SUN. AT THIS TIME THERE APPEARS TO BE ENOUGH MOISTURE TO STILL JUSTIFY A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS NEXT WEEKEND. NEAR NORMAL DAYTIME TEMPS MON THEN COOLER BY WED AS PRECIP IS EXPECTED TO BE ENHANCED ACROSS THE AREA. GRADUAL WARMING TREND DURING THE LATTER PART OF THE WEEK AND NEXT WEEKEND IN RESPONSE TO A DRIER REGIME. && .AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN BULK OF PRECIP TO END 06Z-12Z MONDAY. WIND GUSTS MAY BRIEFLY APPROACH 40 KTS WITH THE STRONGEST TSRA. SCT TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON. OTHERWISE...VFR CONDITIONS AND SURFACE WIND LESS THAN 10 KTS THRU MONDAY AFTERNOON OR 21/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THE CHANCE OF THUNDERSTORMS WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS SOUTHEAST ARIZONA. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 855 AM MST SUN AUG 19 2012 AZZ501>515-200600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 855 AM MST SUN AUG 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE TODAY ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. INITIALLY...THUNDERSTORMS WILL DEVELOP OVER THE MOGOLLON RIM LATE THIS MORNING AND EARLY THIS AFTERNOON...AND TRACK SOUTH TO SOUTHWEST ACROSS MAINLY GRAHAM AND GREENLEE COUNTIES. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL AND GUSTY OUTFLOW WINDS. THE MORE FAVORED AREA FOR STORMS TODAY WILL BE ACROSS SOUTH-CENTRAL ARIZONA THIS AFTERNOON PERSISTING INTO THIS EVENING. THESE STORMS WILL TRACK WEST TO NORTHWEST AT 10 TO 15 MPH. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE THE POSSIBILITY OF DAMAGING THUNDERSTORM WINDS. SINCE STORMS WILL BE MORE ORGANIZED...THIS MAY RESULT IN A MORE DEFINED OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH THE MOIST ATMOSPHERE IN PLACE WILL RESULT IN THE RISK OF HEAVY RAINFALL...THE FASTER STORM MOVEMENT WILL ONLY RESULT IN MORE LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS WILL PERSIST THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Thunderstorm winds downed a six inch tree branch near Drexel and Houghton Roads.
Heavy rain from numerous thunderstorms caused several roads to be closed due to flash flooding across the Tucson metropolitan area, including Snyder Road near the Ventana Wash, Redington Road, West Valencia Road and the Stone Avenue underpass. Three vehicles became stranded in flood waters near Pima and Country Club Roads.
Heavy rain flooded and closed several roads near Santa Rosa.
Heavy rain and runoff from earlier rain caused flash flooding on the west and northwest side of Tucson, forcing the closure of several roads. One vehicle was washed away at Sunset and Silverbell Roads and several vehicles were stranded in the intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409010, 409011, 409021, 409012, 409029, 409027.